Colorado, 2010

High Wind in Colorado, December 29, 2010

December 29, 2010 · NWS PUB · 1 event in 1 county or zone

were noted over the southeast mountains and adjacent high valleys and plains of southeast Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

High winds...gusting between 60 and 70 mph...were noted over the southeast mountains and adjacent high valleys and plains of southeast Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 29, 5:27 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 29, 5:27 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
527 AM MST WED DEC 29 2010

.SHORT TERM...
(TODAY AND TONIGHT)

...MAIN SHORT TERM CONCERNS INCLUDE DAMAGING WIND POTENTIAL ACROSS
THE SOUTHERN MTS AND ADJACENT PLAINS...ALONG WITH DEVELOPING
SNOWFALL AND AMOUNTS ALONG THE CONTDVD...

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
INCREASING WEST TO SOUTHWEST FLOW ALOFT ACROSS THE REGION AS A
STRONG 120 KT JET CORE DIVING SOUTH ACROSS THE PAC NW COAST
CONTINUES TO CARVE OUT A BROAD UPPER TROUGH ACROSS THE WEST COAST
ATTM. WATER VAPOR IMAGERY ALSO INDICATING AMPLE MID AND UPPER LEVEL
MOISTURE STREAMING AHEAD OF DEVELOPING SYSTEM ACROSS THE GREAT BASIN
AND INTO WESTERN COLORADO ATTM.

MODELS IN DECENT AGREEMENT THROUGH THIS PERIOD WITH BROAD UPPER
TROUGH CONTINUE TO DIG ACROSS THE WEST COAST INTO THE AFTERNOON WITH
A BROAD TROUGH AXIS ACROSS THE EASTERN GREAT BASIN REGION AS STRONG
JET CORE ROUNDS BASE OF TROUGH AND TRANSLATES ACROSS SOUTHERN
COLORADO BY 12Z THU. INCREASING SW FLOW ALOFT STRENGTHENS LEE
TROUGHING ACROSS THE I-25 CORRIDOR THROUGH THE AFTERNOON. LATEST
HIGH RESOLUTION NAM AND LOCAL WRF MODELS CONTINUING TO INDICATE
STRONG DOWNSLOPE WIND POTENTIAL ACROSS THE SOUTHERN MTS AND
IMMEDIATE ADJACENT PLAINS LATE THIS MORNING THROUGH THE EARLY
EVENING WITH WSW 50-60KT H7 WINDS...ALONG WITH A STRONG MT TOP
STABLE LAYER AND GOOD REVERSE SHEAR PROFILE TO AROUND H5 ALL
SUPPORTING DAMAGING WIND GUSTS OF 60 TO 80 MPH. WITH THAT
SAID...HAVE UPGRADED HIGH WIND WATCH ACROSS THE SANGRE DE CRISTO
MTS AND HIGHER TERRAIN ALONG AND WEST OF THE SOUTHERN I-25
CORRIDOR...THOUGH HAVE DELAYED START AND END TIME TO 18Z THROUGH
03Z WHEN INCREASING SHEAR ALOFT LOOKS TO BREAK MT WAVE.

MODELS CONTINUE TO INDICATE GOOD MOISTURE EMBEDDED WITHIN THE
INCREASING WSW OROGRAPHIC FLOW FOR GENERALLY LIGHT SNOW TO DEVELOP
ACROSS THE HIGHER TERRAIN ALONG AND WEST OF THE CONTDVD THIS
MORNING...WITH SNOWFALL INCREASING IN COVERAGE AND INTENSITY LATE
THIS AFTERNOON AND TONIGHT WITH INCREASING LAPSE RATES AND UVV AHEAD
BROAD UPPER TROUGH. PREVIOUS SHIFT ISSUED WINTER STORM WARNINGS AND
ADVISORIES BEGINNING AT 18Z WHICH STILL LOOKS ON TRACK WITH UP TO A
FOOT OF SNOW POSSIBLE ACROSS THE EASTERN SAN JUAN MTS AND LESS
AMOUNTS FURTHER NORTH ACROSS THE LA GARITAS AND SAWATCH MTS THROUGH
TONIGHT.

FURTHER EAST...LEE TROUGHING...INCREASING LAPSE RATES SUPPORTING
GOOD MIXING...AND WARMING ALOFT THROUGH MORNING WILL HELP BOOST
TEMPS HIGHS INTO THE UPPER 40S TO UPPER 50S ACROSS THE EASTERN
PLAINS THIS AFTERNOON...THOUGH WILL LIKELY NOT FEEL AS WARM WITH
INCREASING MID AND HIGH LEVEL CLOUDS. GUSTY WSW WINDS OF 15 TO 30
MPH CAN BE EXPECTED THROUGH INTO THE AFTERNOON...WITH THE STRONGEST
WINDS ALONG AND WEST OF THE I-25 CORRIDOR. THE GUSTY WINDS WILL
INCREASE FIRE DANGER ACROSS THE PLAINS...HOWEVER...RHS LOOK TO
REMAIN IN THE UPPER TEENS AND 20S AND WILL NOT ISSUE ANY FIRE
WEATHER HIGHLIGHTS ATTM. CLOUDS AND BREEZY WINDS TO CONTINUE ACROSS
THE EASTERN PLAINS INTO THE EVENING AS LEE TROUGH KICKS OUT ACROSS
THE FAR SE PLAINS KEEPING OVERNIGHT LOWS UP ACROSS THE PLAINS
DESPITE COOLING ALOFT WITH APPROACHING TROUGH. -MW

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

STILL SOME SIGNIFICANT DIFFERENCES WITH TRACK AND STRENGTH OF THE
UPPER LOW LEADING TO HIGH FORECAST UNCERTAINTIES FOR SNOWFALL
TOTALS...ESPECIALLY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS FOR
THURSDAY THROUGH FRIDAY MORNING. 00Z GFS RUN HAS TRENDED FARTHER
SOUTH...AND WAS THE FARTHEST SOUTH OF ALL THE 00Z MODELS IN
TRACKING THE UPPER LOW INTO FAR SE CO BY 12Z FRI...BEFORE LIFTING
IT TO THE NORTHEAST FRI AFTN. THIS TRACK IS STILL ON THE FASTER AND
MORE SOUTHERN SIDE OF THE GFS ENSEMBLE MEAN. ECMWF AGREES WELL
WITH THE GFS ENSEMBLE MEAN. AND NAM IS FARTHER NORTH AND SLOWER IN
BRINGING THE TROF ACROSS TUES NIGHT. THUS...THE GFS (ESPECIALLY
THE 06Z RUN) PORTRAYS THE WETTEST SOLUTION FOR THE SOUTHEAST MTS
AND PLAINS...WITH ANYWHERE FROM 2-10 INCHES OF SNOW...WITH THE
HEAVIEST ACROSS TELLER AND EL PASO COUNTIES...AND POINTS
NORTHEASTWARD. THE NAM AND HAS ON THE ORDER OF A TRACE TO 4
INCHES...AND THE ECMWF QPF SUGGESTS SNOW AMOUNTS MORE IN THE 2-5
INCH RANGE. HAVE GENERALLY DISCOUNTED THE FARTHER SOUTH GFS
RUN...AS THIS IS A DEPARTURE FROM THE PREVIOUS RUNS AND THE
OUTLIER. THE NAM12 IS ON THE SLOWEST AND DRIEST SIDE OF THE
SPECTRUM...SO AS MUCH AS POSSIBLE HAVE LEANED THE FORECAST HEAVILY
ON THE GFS ENSEMBLE MEAN AND THE ECMWF RUN. FOR SENSIBLE
WEATHER...THIS WILL MEAN HEAVY SNOW CONTINUING ALONG THE
CONTINENTAL DIVIDE ON THURS...WITH THE HEAVIEST FALLING ACROSS THE
EASTERN SAN JUAN MOUNTAINS WHERE SW FLOW PROVIDES THE BEST
OROGRAPHIC COMPONENT. STILL LOOKING AT TOTAL SNOWFALL AMOUNTS IN
THE 1-2 F00T RANGE...WITH LOCALLY HIGHER AMOUNTS ALONG THE
SOUTHWEST FACING SLOPES. ALTHOUGH SOUTHWEST FLOW IS NOT ALL THAT
FAVORABLE...UPPER FORCING ASSOC WITH UPPER LOW...STEEPENING LAPSE RATES
AND CAA SHOULD RESULT IN SOME MODERATE TO HEAVY SNOWFALL AT TIMES
ACROSS THE REMAINDER OF THE CENTRAL AND SOUTHWEST MOUNTAINS.
SATURATION IN THE -12 TO -18C DENDRITIC GROWTH ZONE SHOULD ALLOW
FOR AROUND 10-16 INCHES OF FLUFFY SNOW ACROSS THE HIGHER SAWATCH
RANGE...AND GENERALLY 6-12 INCHES FOR THE LA GARITAS...THE UPPER
RIO GRANDE...AND THE CENTRAL AND EASTERN PORTIONS OF LAKE COUNTY.
GOING HIGHLIGHTS STILL LOOK GOOD...AND HAVE SPREAD THEN ACROSS
LAKE COUNTY AND THE LOWER ELEVATIONS OF THE SAWATCH RANGE WHERE
GRIDS ARE YIELDING 6 TO 12 INCHES OF SNOW BY EARLY FRIDAY MORNING.

FOR THE SOUTHEAST PLAINS...ONE MORE WARM DAY EXPECTED ON
THURS...THOUGH THERE ARE MODEL DIFFERENCES WITH THE TIMING OF THE
COLD FRONT.  GFS WOULD SUGGEST A FASTER FROPA FOR COLORADO
SPRINGS...WITH TEMPS TOPPING OUT AROUND NOON BEFORE FALLING AS THE
FRONT PASSES AND SNOW SPREADS IN. NAM KEEPS THE FRONT ALONG THE
PALMER DIVIDE BEFORE DROPPING IT SOUTH INTO KCOS BY 00Z. HAVE KEPT
FORECAST ON THE WARMER SIDE OF GUIDANCE FOR THE SE PLAINS FOR NOW.
BY THURS NIGHT...FRONT DROPS THROUGH THE PLAINS AND SHOULD SEE
SNOW SPREAD SOUTHWARD DURING THE LATE AFTERNOON THROUGH THE
OVERNIGHT HOURS. GFS...WITH ITS STRONGER AND FARTHER SOUTH POSITION OF
THE UPPER LOW...HAS A PERIOD OF STRONGER ISENTROPIC UPGLIDE AND NE
UPSLOPE FLOW...AND HENCE HEAVIER SNOWFALL AMOUNTS. THE NAM...WITH ITS
LESS CONSOLIDATED UPPER LOW...IS WEAKER...BUT DOES SUGGEST A
PERIOD OF LIGHT SNOW THURS NIGHT/EARLY FRI BEHIND THE FRONT. WITH
STEEP LAPSE RATES...AND SATURATION THROUGH THE FAVORABLE DENDRITIC
GROWTH ZONE...COULD MORE EASILY GET A FEW INCHES OF FLUFF ACROSS
THE SOUTHEAST MTS AND PLAINS. FOR NOW...FAVORED MODEL CONSENSUS
(ECMWF...UKMET...NAM...GFS ENSEMBLE MEAN) SEEM TO POINT TO THE
HEAVIER AMOUNTS ACROSS NORTHEAST CO...WITH SE CO REMAINING ON THE
SRN FRINGES OF THE STORM TRACK. THUS...WILL NOT ISSUE ANY WATCHES
AT THIS POINT...BUT HAVE BUMPED UP POPS INTO THE LIKELY CATEGORY
FOR THE SE MTS/ADJACENT PLAINS. WOULD NOT BE SURPRISED TO SEE
ADVISORIES NEEDED AT SOME POINT FOR TELLER AND NORTHERN EL PASO
COUNTIES...WHERE WE COULD SEE AROUND 3-7 INCHES OF SNOWFALL. OF
COURSE...IF MODELS CONVERGE ON A MORE SOUTHERN TRACK...THEN
WARNING CRITERIA SNOW AMOUNTS WILL BE POSSIBLE ACROSS THIS
REGION...WITH THE POTENTIAL FOR ADVISORY SNOWFALL AMOUNTS
EXTENDING FARTHER SOUTH INTO THE WET MOUNTAINS.

OTHER NOTABLE SENSIBLE WEATHER WITH THIS SYSTEM WILL BE THE MUCH
COLDER TEMPERATURES FOR FRIDAY AND FRIDAY NIGHT. WITH H7 TEMPS
DROPPING INTO THE -15 TO -20C RANGE...SHOULD SEE HIGHS FRIDAY IN
THE SINGLE DIGITS ACROSS THE MOUNTAINS...TO NEGATIVE SINGLE DIGITS
ABOVE TIMBERLINE...TO TEENS ACROSS THE LOWER ELEVATIONS. AND LOW
TEMPERATURES FRIDAY NIGHT/SATURDAY MORNING WILL RANGE FROM 5 BELOW
TO 20 BELOW ZERO...WITH COLDEST READINGS ACROSS THE MOUNTAINS.
COMBINED WITH A LIGHT NORTH WIND...WIND CHILLS COULD DIP TO AROUND
10 BELOW ZERO ACROSS PORTIONS OF THE SE PLAINS...AND TO 15 TO 25
BELOW ZERO ACROSS THE MOUNTAIN REGIONS. THIS WILL BE DRAMATIC
CHANGE FROM THE ABOVE NORMAL TEMPERATURES EXPERIENCED MOST OF THIS
WINTER. OTHERWISE...SNOW SHOWERS SHOULD WANE QUICKLY THROUGH THE DAY AS
THE SYSTEM LIFTS OFF TO THE NORTHEAST.

FOR SUNDAY AND BEYOND...DRIER NORTHWEST FLOW WILL SET IN...WITH
LATEST MODEL RUNS SLOWER TO BRING NEXT ROUND OF PACIFIC ENERGY IN
FROM THE WEST.  BY EARLY NEXT WEEK...SHOULD SEE POTENTIAL FOR SNOW
INCREASE ACROSS THE CENTRAL MTS AS SHORTWAVE TROF EVENTUALLY MOVES
IN...THOUGH THERE IS QUITE A BIT OF DISCREPANCIES IN TIMING IN THE
LONG RANGE MODELS.  OVERALL...WILL MAINTAIN LOW ISOLATED POPS FOR
THE SOUTHWEST AND CENTRAL MTS...WITH GRADUALLY MODERATING
TEMPERATURES THROUGH EARLY NEXT WEEK. -KT

&&

.AVIATION...VFR CONDITIONS EXPECTED AT TAF SITES TODAY AND TONIGHT.
BREEZY TO WINDY WESTERLY WINDS STILL EXPECTED ACROSS THE MUCH OF THE
AREA...WITH WSW WINDS OF 15-30 KTS AT TAF SITES THIS AFTERNOON AND
EVENING. GUSTS IN EXCESS OF 60 KTS WILL BE POSSIBLE ACROSS THE
SANGRE DE CRISTO MTS AND SOUTHERN I-25 CORRIDOR. SNOW WILL DEVELOP
ACROSS THE CONTDVD THIS MORNING WITH CLOUDS AND SNOW OBSCURING THE
MTS THIS AFTERNOON AND TONIGHT.  -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR COZ072>075-087-088.

WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST
FRIDAY FOR COZ058-059-061-064-066-067.

WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 AM MST FRIDAY
FOR COZ060-068.

&&

23/31
Hazardous weather outlook, Dec 29, 6:34 AM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
634 AM MST WED DEC 29 2010

COZ058>089-093>099-301345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
634 AM MST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS OF 30 TO 50 MPH...WITH DAMAGING GUSTS OF 60 TO
80 MPH...CAN BE EXPECTED TO DEVELOP BY LATE THIS MORNING OVER THE
SANGRE DE CRISTO MOUNTAINS AND THE HIGHER TERRAIN ALONG AND WEST OF
THE SOUTHERN I-25 CORRIDOR OF HUERFANO AND WESTERN LAS ANIMAS
COUNTIES. THE DAMAGING WINDS WILL CONTINUE THROUGH THE EARLY EVENING
BEFORE DIMINISHING INTO TONIGHT. HAZARDOUS TRAVEL CONDITIONS CAN BE
EXPECTED TO DEVELOP LATER THIS MORNING...ESPECIALLY ON INTERSTATE 25
AND OTHER NORTH TO SOUTH ORIENTED ROADWAYS OF HUERFANO AND WESTERN
LAS ANIMAS COUNTIES...DUE TO THE STRONG CROSSWINDS.

SNOW IS EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN ALONG AND WEST
OF THE CONTINENTAL DIVIDE THIS MORNING...WITH SNOWFALL INCREASING IN
COVERAGE AND INTENSITY LATE THIS AFTERNOON AND EVENING...AS A STRONG
STORM SYSTEM BEGINS TO MOVE INTO THE ROCKIES. SNOW ACCUMULATIONS OF
UP TO A FOOT WILL BE POSSIBLE ACROSS THE EASTERN SAN JUAN MOUNTAINS
THROUGH TONIGHT...WITH 2 TO 6 INCHES OF SNOW POSSIBLE FURTHER NORTH
ACROSS THE UPPER RIO GRANDE VALLEY...THE LA GARITA MOUNTAINS AS WELL
AS THE HIGHER ELEVATIONS OF LAKE AND WESTERN CHAFFEE COUNTIES.
HAZARDOUS TRAVEL CONDITIONS CAN ALSO BE EXPECTED TO DEVELOP LATER
TODAY ACROSS HIGHER MOUNTAIN PASSES OF THE CONTINENTAL
DIVIDE...ESPECIALLY WOLF CREEK PASS...DUE TO SNOW AND BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE ACROSS COLORADO
THURSDAY AND THURSDAY NIGHT...WITH HEAVY SNOWFALL CONTINUING
ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS. THE HEAVIEST SNOWFALL
WILL OCCUR ACROSS THE EASTERN SAN JUAN MOUNTAINS...WHERE TOTAL
SNOWFALL AMOUNTS WILL RANGE FROM 1 TO 2 FEET...WITH LOCAL
ACCUMULATIONS OF UP TO 3 FEET ACROSS THE SOUTHWEST FACING SLOPES
BY EARLY FRIDAY MORNING. SNOWFALL AMOUNTS OF 10 TO 16 INCHES WILL
BE POSSIBLE ACROSS THE SAWATCH RANGE ABOVE 11000 FEET...WITH 6 TO
12 INCHES ACROSS THE LA GARITA MOUNTAINS...THE RIO GRANDE
VALLEY...THE LOWER EASTERN SLOPES OF THE SAWATCH RANGE AS WELL AS
CENTRAL AND EASTERN LAKE COUNTY. GUSTY SOUTHWEST TO WEST WINDS OF
15 TO 30 MPH...WITH GUSTS UP TO 40 TO 50 MPH AT TIMES WILL CAUSE
AREAS OF BLOWING AND DRIFTING SNOW ACROSS THE HIGHER PEAKS AND
MOUNTAIN PASSES...RESULTING IN HAZARDOUS DRIVING CONDITIONS.

AS THE SYSTEM MOVES ACROSS THE COLORADO ROCKIES THURSDAY
NIGHT...AN ARCTIC COLD FRONT WILL MOVE THROUGH THE
REGION...SPREADING SNOW AND MUCH COLDER TEMPERATURES ACROSS THE
SOUTHEAST MOUNTAINS AND PLAINS THURSDAY NIGHT THROUGH FRIDAY.
THERE IS STILL QUITE A BIT OF UNCERTAINTY REGARDING THE EXACT
TRACK OF THIS STORM SYSTEM AS IT MOVES THROUGH SOUTHERN
COLORADO...MAKING SNOWFALL AMOUNTS ACROSS THE EASTERN MOUNTAINS
AND PLAINS STILL HIGHLY UNCERTAIN AT THIS TIME. HOWEVER...IT APPEARS
THE SOUTHEAST MOUNTAINS COULD SEE SOME LIGHT TO MODERATE SNOWFALL
ACCUMULATIONS THURSDAY NIGHT THROUGH EARLY FRIDAY...WITH THE
HEAVIEST ACCUMULATIONS POTENTIALLY FOCUSED ACROSS TELLER AND
NORTHERN EL PASO COUNTIES...WHERE SNOWFALL AMOUNTS IN THE 3 TO 7
INCH RANGE WILL BE POSSIBLE. THE REMAINDER OF THE SOUTHEAST MOUNTAINS
COULD SEE 2 TO 6 INCHES WITH ANYWHERE FROM A TRACE TO 2 INCHES
ACROSS THE REMAINDER OF THE SOUTHEAST PLAINS. ANY SHIFT IN THE
STORM TRACK TO THE NORTH OR SOUTH COULD DRAMATICALLY AFFECT THESE
ANTICIPATED SNOWFALL TOTALS AND RESIDENTS OF SOUTHEAST COLORADO ARE
URGED TO KEEP INFORMED OF THE LATEST FORECASTS CONCERNING THIS
DEVELOPING STORM SYSTEM.

SOME OF THE COLDEST TEMPERATURES EXPERIENCED YET THIS SEASON WILL IMPACT
SOUTH CENTRAL AND SOUTHEAST COLORADO FRIDAY AND FRIDAY NIGHT. HIGH
TEMPERATURES ON FRIDAY WILL TOP OUT IN THE TEENS ACROSS THE LOWER
ELEVATIONS...WITH SINGLE DIGITS ABOVE AND BELOW ZERO ACROSS THE
MOUNTAINS. BY FRIDAY NIGHT...TEMPERATURES ARE EXPECTED TO DROP
BETWEEN 0 AND 20 BELOW ZERO...WITH THE COLDEST READINGS ACROSS THE
MOUNTAINS AND MOUNTAIN VALLEYS. COMBINED WITH LIGHT NORTHERLY
WINDS...WIND CHILLS COULD DROP TO AROUND 10 TO 15 BELOW ZERO
ACROSS PORTIONS OF THE PLAINS...AND TO AROUND 25 TO 30 BELOW
ACROSS THE MOUNTAINS THROUGH SATURDAY MORNING.

PRECAUTIONS SHOULD BE TAKEN NOW IN PREPARATION FOR THE BITTER
COLD TEMPERATURES EXPECTED TO IMPACT ALL OF THE REGION FRIDAY AND FRIDAY
NIGHT. TAKE ACTION NOW TO PREVENT PIPES FROM FREEZING WHEN THE
COLD AIR ARRIVES...AND IF YOU HAVE TRAVEL PLANS ACROSS SOUTH
CENTRAL OR SOUTHEAST COLORADO THURSDAY THROUGH FRIDAY...KEEP
INFORMED OF THE LATEST FORECASTS AND BE PREPARED FOR THE POTENTIAL
FOR WINTER DRIVING CONDITIONS...PARTICULARLY IN AND NEAR THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE CENTRAL AND SOUTHWEST MOUNTAINS TODAY AND
TONIGHT...AND WILL BE POSSIBLE ACROSS THE SANGRE DE CRISTO MOUNTAINS AND
SOUTHERN I-25 CORRIDOR THIS AFTERNOON AND EVENING.

23/31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 29, 8:00 AM MST to 4:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273990.